Illinois, 2016

Flood and Hail in Illinois, May 25, 2016

May 25, 2016 · NWS LOT · 5 events in 4 counties and zones

Scattered showers and thunderstorms developed across northern Illinois during the early afternoon hours of May 25th. As the storms moved eastward, they became more widespread, producing torrential rains, gusty winds to 60 mph and nickel sized hail across portions of northeast Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered showers and thunderstorms developed across northern Illinois during the early afternoon hours of May 25th. As the storms moved eastward, they became more widespread, producing torrential rains, gusty winds to 60 mph and nickel sized hail across portions of northeast Illinois. The heaviest rains recorded were across Cook County, where some areas had two to three inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 25, 1:39 PM CST, 17 minutes earlier.

Area forecast discussion, May 25, 1:39 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
239 PM CDT WED MAY 25 2016

.SHORT TERM...
232 PM CDT

Through Tonight...

No real significant changes with thoughts for thunderstorms this
afternoon into the evening, with scattered development likely
impact much of the area.

Latest radar imagery depicting isolated to widely scattered
storms developing just west of I39, focused along weak convergence
over northwest Indiana. Increasing instability supported by
steepening lapse rates and with diminishing CIN will continue over
the next couple of hours as large scale ascent further increases
with the approach of mid level energy. Most short term guidance
still indicating further expansion of what is occurring at this
time over the next 2-3, while likely shifting east with time and
feel fairly confident with this solution. Also feel fairly
confident with timing, once again, highlighting the 20/22z time
frame over north central Illinois and then the 21/23z period for
northeast Illinois and northwest Indiana for increasing coverage
and intensity of thunderstorm development. This also includes the
possibility for isolated strong to maybe severe storms across the
entire area, with hail/wind still the likely hazards. Overall
development should likely diminish by mid evening, however, some
guidance continues to develop additional thunderstorms beyond this
period likely owing to an increasing LLJ with large scale ascent
still overhead. Do think the guidance that is showing this
development is a bit overdone with coverage at that time, which
could be associated to boundaries that more than likely wont be in
place. Nonetheless, still maintained low chance to slight chance
pops wording overnight, but focus it more south with time as the
focus shifts south tonight.

Rodriguez/Monteleone

&&

.LONG TERM...
239 PM CDT

Thursday night through Wednesday...

Thursday through Saturday...
The pattern continues to be very summer like over the next several
days...heading into the holiday weekend. Deep trough continues to
rotate across the Southwest CONUS Thursday but will begin to drift
East Friday and weaken. However as the trough begins to approach the
Western Great Lakes/Ohio Valley Friday...the added low level
moisture and vorticity throughout the lowest layers of the
atmosphere...and a weak sfc shortwave could translate into increased
chances for precip/thunderstorms heading into Friday. The challenge
for Friday could be that several guidance members indicate some mid-
lvl height rises through the afternoon...which could hold onto the
diffluent flow in the mid-lvls longer and delay precip chances until
late afternoon/evening. Low level moisture will be present
however...with dew points pushing well into the 60s and a few near
70 degree dew points is conceivable as precipitable water values
approach 1.5 inches Friday. So the humidity will be felt throughout
the region Friday with highs warming into the lower to middle 80s
once again.

Saturday could be very similar to Friday...as the overall pattern
remains relatively un-changed. The better precip chances will be
shifting North throughout the day...with temps generally in the
lower 80s. Cloud cover and perhaps some morning convection could
linger and keep a thicker cloud shield in place which may hold temps
down a few degrees.

Sunday through middle of next week... For the second half of the
holiday weekend through the middle of next week the pattern
continues to feature weak ridging across the Great Lakes region.
There is some weakening in the longwave pattern...however the spread
amongst ensemble members in the longer term does not grow much. Thus
the confidence does remain higher that the continued warm/humid
pattern will likely persist with occasional showers/thunderstorms
throughout the extended periods.

Beachler

&&

.AVIATION...
FOR THE 18Z TAFS...

Winds have already begun to shift to the southeast in response to
the surface pattern, but think a further eastward shift will be
possible this afternoon with lake breeze interaction. However, do
think winds will trend back more southerly later this evening into
Thursday morning. VFR conditions expected to prevail for most of
the forecast period. This will be outside of likely precip this
afternoon/evening and then possible fog overnight. Lower
confidence with fog trends tonight so have left it out of the TAFs
at this time. Did maintain thunder mention though, with a period
of scattered thunderstorms still likely to impact the
thunderstorms late this afternoon into the early evening. Did
delay timing, as well as shorten up the tempo, given latest
trends. Also maintained mention of additional precip late tonight
into Thursday morning, however, have lower confidence with this
occurrence.

Rodriguez

&&

.MARINE...

128 am...A cold front over northern Lake Michigan will move south
to central portions of the lake this morning and then become
stationary. Low pressure moving northeast across the plains
tonight in Thursday will lift this front back north as a warm
front tonight into Thursday morning. The gradient will tighten
some behind the front with the potential for easterly winds as
high as 15-25kts on the far north end of the lake this evening. A
large trough of low pressure is expected to persist across the
plains through early next week with southerly winds prevailing
across the western lakes region. As warmer and more moist air
spread across the cooler waters...fog will likely develop with
some dense fog possible. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, May 25, 11:52 AM CST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1252 PM CDT WED MAY 25 2016

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
261800-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1252 PM CDT WED MAY 25 2016 /152 PM EDT WED MAY 25 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED:
  ELEVATED THUNDERSTORM RISK...WITH AN ASSOCIATED:
   LIMITED HAIL RISK...UP TO QUARTER SIZE.
   LIMITED THUNDERSTORM WIND DAMAGE RISK...UP TO 60 MPH.
   LIMITED FLOODING RISK.
  LIMITED FOG RISK TONIGHT.

DISCUSSION:

ISOLATED THUNDERSTORMS ARE EXPECTED TO INCREASE TO SCATTERED
THUNDERSTORMS MAINLY AFTER 3 PM THIS AFTERNOON ALONG AND WEST OF A
ROCKFORD TO KANKAKEE LINE. THEN THUNDERSTORMS WILL SPREAD
NORTHEAST THROUGH THIS EVENING. A FEW OF THESE STORMS MAY BE
STRONG TO NEAR SEVERE. SCATTERED THUNDERSTORMS MAY CONTINUE TO
REDEVELOP LATER TONIGHT...MAINLY SOUTH OF I-88.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THURSDAY...
  LIMITED SEVERE THUNDERSTORM RISK.
FRIDAY...
  ELEVATED THUNDERSTORM RISK.
SATURDAY THROUGH TUESDAY...
  LIMITED THUNDERSTORM RISK.

DISCUSSION:

MUCH OF THE DAY THURSDAY IS EXPECTED TO BE DRY WITH THE POTENTIAL
FOR STORMS GRADUALLY INCREASING THROUGH THE NIGHT. THERE IS A
LIMITED RISK A FEW STORMS MAY BECOME SEVERE WITH A MARGINAL HAIL
THREAT IF THEY DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVIATION IS NOT ANTICIPATED THIS AFTERNOON THROUGH
TONIGHT.

GENERAL STORM MOTION OF THE DAY:

TO THE NORTHEAST AT 25 MPH.

&&

LMZ740>745-261800-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1252 PM CDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON AND EARLY THIS
EVENING...WITH A CHANCE THE REMAINDER OF TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE ARE MULTIPLE CHANCES OF STORMS THROUGH THE WEEKEND.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-261800-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1252 PM CDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE LIKELY THIS EVENING WITH A CHANCE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE ARE MULTIPLE CHANCES OF STORMS THROUGH THE WEEKEND.

&&

BEACHLER

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

The radar

The Chicago radar (KLOT), 35 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Kendall

When
May 25, 1:56 PM CST
Where
Kendall County, 1.83 mi E of Plano
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.669, -88.495

Four 6-8 inch trees uprooted at Hoffman St. near Kristen St.

Thunderstorm Wind, De Kalb

When
May 25, 2:53 PM CST to 3:02 PM CST
Where
De Kalb County, 2 mi N of Somonauk to 1 mi N of Sandwich
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.659, -88.680

Around two dozen trees blown over or split. One tree was 5 feet in diameter. One tree down on house and cars. Time of occurrence was estimated from radar.

Flood, Kane

When
May 25, 3:10 PM CST to 5:50 PM CST
Where
Kane County, 0.18 mi NE of North Lake Manor to 0.17 mi ENE of North Lake Manor
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.782, -88.318

Four to six inches of standing water at Rt 25 and Indian Trail Rd, as well as 4 inches of water across the road at Rt. 31 and Indian Trail Rd.

Thunderstorm Wind, Du Page

When
May 25, 3:41 PM CST
Where
Du Page County, Dupage Co Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.900, -88.250

Hail, Du Page

When
May 25, 3:57 PM CST
Where
Du Page County, 1.27 mi NE of Warrenhurst
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.832, -88.201

Hail at Illinois Rt. 59 and Batavia Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645977, 645980, 646042, 645989, 646036.